Aa
A
A
Close
755952 tn?1240099060
Lamotragin, Lithium and Carbamazepine - any experiences?
I have been offered Lamotragin, Lithium and Carbamazepine as three possible options for mood stabalising drugs along with the continuation of my dose of citalopram.
I am 17 would like to know if anyone else has had any experiences with any of the above three, as I have to decide on which one I would like to use.

So much as I can see, they are all non addictive, all require blood tests and all involve avoiding alcohol (which I have been doing for some time now anyway).

Thanks in advance
[spex]
Cancel
10 Answers
Page 1 of 1
Avatar universal
I can only base this on my own experiences and not scientific research obviously.  I have tried all three and in my case I have found the lithium to be the one for me.

It usually is a "try it and see" situation as we all react differently to different medications.

I chose to try everything else before the lithium because I was worried about lithium and the risks of toxicity.  However, I do wish it had been my first choice now because the difference has been quite remarkable.

All the best,
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
755952 tn?1240099060
How long were you on each medication before you changed?
and what were your reasons?
I have heard lithium is one of the more popular drugs, but can also damage your kidneys/bladder over time...
i'm open to the option of any of them - althouth lamotragine seems to have the least amount of side effects/other drug interactions.

thankyou for your help as well!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
731160 tn?1297275908
I have been taking 2 medication for the last 7 years, Lamtrogine and Valproic Acid (Depakote)  I needed to change as they stopped being effective and last year I was all over the place including suicidal in the fall.

Once again my doctor suggested Lihium and I started on it just before Xmas.  Like bulldozer I was resistant to taking it because the potential for toxicity.  Now that I have been on it for two and half months, I am doing much better.  The side effects of slight hand tremours and thirst seem to be going away

Hang in there, once you get your meds worked out things get better.

T  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
585414 tn?1288944902
I found Lamictal the most tolerable. Lithium was highly effective of course but I had some trouble tolerating it because of cognitive confusion and weight gain but its the most effective mood stabilizer in general. As for Tegretol (the clinical name of what the other medication was) I tend to be concerned about that one because it made me psychotic and it can often lower the blood level of an antipsychotic in people, which is the reason why. However, some people find it effective. But Trileptal which is clinically related (minus an oxygen molecule I believe) to Tegretol is a better option because the side effect that requires blood monitoring in Tegretol is less likely to occur with Trileptal so it doesn't require bloodtests and is safer. Lamictal does not require regularly blood monitoring because when I was on it the blood test was yearly and more of a general check up. Lithium of course does. Each person reacts differently though but the site "Depression Central" could give you an overall understanding.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
755952 tn?1240099060
Thank you for everyone's advice!
Decided on Lamotragin in the end - second day taking it!
The biggest downside I have found so far is I keep mixing the name up with Loratadine - my hayfever medication!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I got a horrible rash with Lamictal and had to discontinue it.  The p-doc then put me on Lithium and I thought I had hit rock bottom.  Lithium is what they put 'really crazy people' on.  LITHIUM HAS WORKED WONDERS! After about 6 days I felt better than I have felt in years!  Prior to the Lithium I took Geodon, Lamictal, Seroquel, Zoloft, Ativan etc etc.  None of them made me feel as even as the Lithium.  I would recommend it highly!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I LOVE THE LAMOTRAGINE (Lamictal)....like we talked about in message - it does give you the queasy's at first.    Lamictal is different for different people, obviously, but most I have seen on this forum have had good successes with it.

I know that Lithium is a wonder drug for bipolar - I haven't taken it myself, but wouldn't think a thing about taking it.  I have seen the affect it has on the disorder through others and wouldn't mind taking it at all.  

With me though, I get the level feeling from the Lamictal.  

I have been told by my pdoc that bipolar patients should avoid alcohol not only for drug interactions - but for triggers to episodes.  

Most meds for bipolar - even though non-addictive, do have some withdrawal issues, if you cold turkey any of them.  Most importantly don't stop taking ANY meds unless your pdoc advises and keep in contact with him/her during the process.  It's easy to slip into mania/depression without even knowing that you are there without propert care and meds.

If you need anything - just yell!

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
any idea what to do when your prescription for lamotr agin runs out and no insurance and your dr that you used to see is no longer practicing. my daughter hasn't been on her meds for 2 days now and i dont know what to do ?????????
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
6827092 tn?1389388419
Sorry I am not from Us so don'tknow. But she needs her meds asap otherwise she will have to start to built up her dose all over. Hope others will help. Marie
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Maybe the ER it is and emergency. Before she has bad withdrawals. I hope u find help soon.  Best of luck.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources